The widespread use of levarterenol (Levophed) bitartrate in the treatment of shock has created the serious complication of ischemic necrosis, which occurs in areas of extravasation and along the course of the infused veins.1 Such ischemia is more likely to occur on the lower extremity2 and with larger doses and prolonged administration of levarterenol.3 Skin grafting1 and even amputation2b have been necessary with larger areas of ulceration. The originally recommended treatment by the local application of heat and the local infiltration of procaine hydrochloride solution into the ischemic area have not often prevented the development of ischemic necrosis. Because of the antiadrenergic action of phentolamine (Regitine) methanesulfonate,4 it was first tried empirically in 1954 in case 1, reported below.
Report of Cases
A 76-year-old woman was admitted to Beth Israel Hospital on Nov. 24, 1954, in shock and stupor due to a